Allopurinol safely and effectively optimises thiopurine metabolites in patients with autoimmune hepatitis


Correspondence to:

Dr Y. S. de Boer, Department of Gastroenterology and Hepatology, VU University Medical Center, PO Box 7057, 1007 MB, Amsterdam, the Netherlands.




Ten percent of patients with autoimmune hepatitis (AIH) are nonresponsive or intolerant to thiopurine therapy. A skewed metabolism, leading to the preferential generation of (hepato)toxic thiopurine metabolites (6-MMPs) instead of the metabolic active 6-tioguanine (thioguanine) nucleotides (6-TGNs), may explain this unfavourable outcome. Co-administration of allopurinol to low-dose thiopurine therapy may effectively revert this deviant metabolism, as has been shown in inflammatory bowel disease.


To describe the effect of adding allopurinol to low-dose thiopurine therapy in patients with AIH with intolerance or nonresponse to normal thiopurine dosages due to a skewed metabolism.


We describe the clinical efficacy and tolerability of allopurinol–thiopurine combination therapy with allopurinol 100 mg and low-dose thiopurine (25–33% of the original dosage) in eight AIH patients with a skewed thiopurine metabolism. Patients were switched because of dose-limiting intolerance (n = 3), nonresponse (n = 3) or loss of response (n = 2) to conventional thiopurine treatment.


All eight patients showed biochemical improvement with a reduction in median alanine aminotransferase (ALT) levels of 62 U/L at start to 35 U/L at 1 month (P = 0.03). This clinical benefit was sustained in seven patients. Allopurinol–thiopurine combination therapy effectively bypassed thiopurine side effects in four of five patients. Median 6-tioguanine nucleotides levels increased from 100 to 200 pmol/8 × 108 red blood cells (RBC) at 3 months (P = 0.04). Median 6-MMP levels decreased in all patients from 6090 to 175 pmol/8 × 108 RBC (P = 0.01).


Allopurinol safely and effectively optimises thiopurine therapy in patients with autoimmune hepatitis with intolerance and/or nonresponse due to an unfavourable thiopurine metabolism.